Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 84, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 8, 1997, 9:46 PM MDT for Kiowa County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1997, 9:46 PM MDT (03:46 UTC)
- Expired
- Jul 8, 1997, 10:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 9:50 PM MDT | Hail 1 | Brandon, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 3154 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 090347 RRA SVRPUB COC061-090430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 946 PM MDT TUE JUL 8 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 1030 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY OF NORTH CENTRAL AND NORTHEAST KIOWA COUNTY AND HIGHWAY 385 NORTH OF HIGHWAY 96 THROUGH 1030 PM * AT 940 RADAR SHOWED A SEVERE STORM 11 MILES NORTHWEST OF SHERIDAN LAKE MOVING EAST AT 5 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:27 PM MDT, 7 hours 19 minutes earlier.
Area forecast discussion, Jul 8, 2:27 PM MDT, 7 hours 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT TUE JUL 8 1997 CHALLENGE TONIGHT...THUNDERSTORM COVERAGE AND THUNDERSTORM THREATS. MODELS SIMILAR...SHOWING PSEUDO-MONSOON PATTERN OVER COLORADO ATTM. H5 HIGH OVER NORTH CENTRAL NEW MEXICO WITH H5 LOW SPINNING OVER SOUTHERN CALIFORNIA. BETWEEN THESE TWO FEATURES...WATER VAPOR PICTURES SHOW A NICE STREAM MOISTURE SHOOTING NORTH ACROSS NEW MEXICO INTO COLORADO. OTHER FEATURES RESEMBLING MONSOON ARE LIGHT STEERING WINDS AND WARM TEMPERATURES...SURFACE AND ALOFT. 15Z MESO ETA SHOWS RELATIVELY LITTLE CIN TO DEAL WITH TODAY...SO SEE NO REASON WHY STORMS WON'T CONTINUE FIRING THIS EVENING AND SPREAD EAST ACROSS THE PLAINS. STORMS WORKING EAST OFF THE MOUNTAINS THIS AFTERNOON SHOULD HAVE LITTLE PROBLEM PROPAGATING EAST TO KANSAS BY MIDNIGHT OR SO. AS STORMS WORK EAST...THEY WILL MOVE INTO A PROGRESSIVELY HIGHER CAPE ENVIRONMENT. MESO ETA HAS CAPES INCREASING FROM AROUND 1800 J/KG COS VICINITY TO AROUND 2600 J/KG NEAR THE KS BORDER. CONSEQUENTLY...THE POTENTIAL FOR SEVERE STORMS WILL INCREASE AS YOU HEAD EAST. ADDITIONALLY ...SOME THREAT FOR 3/4 INCH HAIL AT ELEVATIONS ABOVE 6K ALONG THE MTNS THIS EVENING. OTHER THREATS FROM STORMS THIS EVENING...FREQUENT LIGHTNING...GUSTY WINDS AND LOCAL HEAVY DOWNPOURS. TYPICAL IN A MONSOON PATTERN...SKIES WILL BE A LITTLE SLOWER THAN USUAL AT CLEARING TONIGHT. LIGHT STEERING WINDS ALOFT WILL HAVE TROUBLE DISPERSING CONVECTIVE DEBRIS. LW
In the hours before
Special weather statement, Jul 8, 9:06 PM MDT, 40 minutes before
COZ078-090355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 906 PM MDT TUE JUL 8 1997 ...STRONG STORMS MOVING THROUGH KIOWA COUNTY... STRONG THUNDERSTORMS WERE MOVING THROUGH KIOWA COUNTY AT 900 PM. THE STORMS EXTENDED FROM ABOUT 7 MILES NORTH-NORTHEAST OF EADS TO 7 MILES EAST OF EADS. THESE STORMS WERE MOVING EAST AT 10 MPH AND WERE LIKELY PRODUCING HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER. IF YOU LIVE ALONG HIGHWAY 96 EAST OF EADS OR IF YOU LIVE NORTH OF HIGHWAY 96 AND EAST OF HIGHWAY 287 BE PREPARED FOR THESE THUNDERSTORMS TO MOVE THROUGH YOUR AREA.
Special weather statement, Jul 8, 9:07 PM MDT, 39 minutes before
COZ078-090355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 906 PM MDT TUE JUL 8 1997 ...STRONG STORMS MOVING THROUGH KIOWA COUNTY... STRONG THUNDERSTORMS WERE MOVING THROUGH KIOWA COUNTY AT 900 PM. THE STORMS EXTENDED FROM ABOUT 7 MILES NORTH-NORTHEAST OF EADS TO 7 MILES EAST OF EADS. THESE STORMS WERE MOVING EAST AT 10 MPH AND WERE LIKELY PRODUCING HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER. IF YOU LIVE ALONG HIGHWAY 96 EAST OF EADS OR IF YOU LIVE NORTH OF HIGHWAY 96 AND EAST OF HIGHWAY 287 BE PREPARED FOR THESE THUNDERSTORMS TO MOVE THROUGH YOUR AREA.
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.